Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 8, NWS Charleston, SC

July 1, 2004Charleston County, South Carolina

NWS Charleston, SC issued this tornado warning at Jul 1, 2004, 12:46 PM EDT for Charleston County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 12:46 PM EDT (16:46 UTC)
Expired
Jul 1, 2004, 1:15 PM EDT
In force
29 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 011646
TORCHS
SCC019-011715-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1246 PM EDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 115 PM EDT

* AT 1246 PM EDT...STORM SPOTTERS REPORTED A TORNADO NEAR MOUNT
  PLEASANT...OR ABOUT 3 MILES EAST OF CHARLESTON.  THE TORNADO WAS
  NEARLY STATIONARY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE TORNADO INCLUDE...
  MOUNT PLEASANT...

WATERSPOUTS THAT MOVE ONSHORE BECOME TORNADOES. PEOPLE ALONG THE
SHORELINE SHOULD BE ALERT AND SEEK SHELTER IF THREATENING WEATHER
APPROACHES. GO TO A NEARBY STURDY BUILDING AND AVOID WINDOWS. AS A
LAST RESORT...FIND A LOW SPOT AND PROTECT YOUR HEAD AND BODY FROM
FLYING DEBRIS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3285 7985 3282 7994 3277 7993 3275 7988
      3278 7981

$$

JPC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jul 1, 9:31 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 1, 9:31 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
931 AM EDT THU JUL 1 2004

.SHORT TERM /THIS AFTERNOON/...SHORTWAVE ENERGY THAT HELPED TO DRIVE
SHOWERS FOR MUCH OF THE OVERNIGHT AND THIS MORNING ACROSS PORTIONS
OF THE AREA IS PUSHING OFF THE SC COAST ATTM. A WEAK NVA REGION IN
THE WAKE OF THIS FEATURE WILL RESIDE ACROSS SOUTHERN SC THROUGH THE
REMAINDER OF THIS MORNING BEFORE IT TOO SHIFTS OFFSHORE BY EARLY
AFTERNOON. MODELS ARE REASONABLY CONSISTENT WITH POSITIONING AND
TIMING OF WEAK MID-LEVEL IMPULSES MOVING THROUGH THE LGT WESTERLY
FLOW ALOFT FOR THE NEXT 24 HOURS. EXPECT TO SEE SCATTERED TO
NUMEROUS SHOWERS AND TSTMS DEVELOP AGAIN THIS AFTERNOON WITH A VERY
MOIST AND UNSTABLE ENVIRONMENT.

MODIFIED 12Z SOUNDINGS FROM CHS/JAX ARE MODERATELY UNSTABLE WITH
CAPES BETWEEN 1800-2800 J/KG AND PRECIPITATION WATER VALUES AROUND 2
INCHES. FCST WIND FIELDS REMAIN VERY LIGHT WITH A MEAN STEERING FLOW
OF LESS THAN 10 KT SO AREAS OF HEAVY RAIN AND ISOLD FLASH FLOODING
SHOULD DEVELOP AGAIN THIS AFTERNOON...ESPECIALLY WITH THE STRONGER
STORMS. A FEW WET MICROBURST AND MARGINALLY SEVERE HAIL CAN NOT BE
COMPLETELY RULED OUT AS WELL BUT SHOULD REMAIN FAIRLY ISOLD UNLESS
STORMS CAN ORGANIZE ON MESOSCALE BOUNDARY COLLISIONS. WILL LIKELY
HOLD OFF ON A FLOOD WATCH OR SEVERE WEATHER OUTLOOK ATTM SINCE THE
COVERAGE OF ANY SUCH EVENT IS EXPECTED TO BE ISOLD.

THE CURRENT FCST LOOKS TO BE ON TRACK SO AN UPDATE WILL NOT BE
ISSUED. COORD WITH ILM...THANKS.

&&

.MARINE...NO MAJOR ISSUES. MAY INCLUDE MENTION OF REDUCED VSBYS OF
LESS THAN 1 NM AT TIMES SINCE POCKETS OF HEAVY RAIN ARE EXPECTED
THIS AFTN.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 1, 5:40 AM EDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
540 AM EDT THU JUL 1 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-021000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
540 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...THERE IS A CHANCE OF STRONG OR EVEN ISOLATED
SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING.
STORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40 OR 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL. IN ADDITION...MINOR FLOODING IS
POSSIBLE...AS VERY HEAVY RAINS OCCUR IN THE SLOW MOVING STORMS.

THE MOST LIKELY TIME FOR THE STRONGEST THUNDERSTORMS IS BETWEEN 1 PM
AND 9 PM...WITH STORM MOVEMENT TOWARD THE EAST AT LESS THAN 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.STRONG THUNDERSTORMS...THERE IS AGAIN A CHANCE OF STRONG
THUNDERSTORMS FRIDAY AND SATURDAY AFTERNOON AND EVENING. GUSTY
WINDS...LIGHTNING STRIKES...SMALL HAIL AND VERY HEAVY RAINS ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION MAY BE
NEEDED LATE TODAY AND EARLY TONIGHT.

In the hours before

Special weather statement, Jul 1, 10:07 AM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1007 AM EDT THU JUL 1 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-012200-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1007 AM EDT THU JUL 1 2004

...SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND ISOLATED
FLASH FLOODING THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON
IN A VERY MOIST AND UNSTABLE ENVIRONMENT. STEERING WINDS REMAIN VERY
LIGHT SO ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON
WILL HAVE THE CAPABILITY OF PRODUCING COPIOUS AMOUNTS OF RAINFALL.
THIS MAY RESULT IN SOME FLOODING THROUGH MID EVENING. THE POTENTIAL
FOR FLOODING WILL BE GREATEST IN LOW LYING...URBAN AND POOR DRAINAGE
AREAS. WIDESPREAD FLASH FLOODING NOT EXPECTED AT THIS TIME.

A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE ISOLATED WIND GUSTS IN
EXCESS OF 60 MPH AND PENNY SIZE HAIL.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WCHS.CSC.NOAA.GOV.

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.